LINKEDINCOMMENTMORE

Vicodin and Lortab are two brand names of one of the most popular drugs in the entire world.

Generically, it is called “hydrocodone with apap,” where the “apap” is an abbreviation for acetaminophen (aka Tylenol).

When I worked in a busy retail pharmacy in Florida, this medication was on the fast mover shelf because it was dispensed by the thousands each day.

More: Ask the Pharmacist: You can order your own lab tests now

Hydrocodone/apap is a prescription analgesic and in the category of “opioids,” which you’ve been hearing a lot about lately. Opioids are man-made drugs intended to look similar to the naturally-produced opiates made in your body.

The opioid drug binds to the receptor on your cell’s outer membrane and unlocks a variety of feel-good, numbing compounds that relax your body, increase pleasurable feelings and suppress pain signals. 

If you require this medication, there are three important tips you should know: 

1. Never stop suddenly

If you’ve been supported on this medication for more than two weeks, do not stop suddenly; it has to be weaned. Your body has already grown tolerant to the medication and stopping suddenly could produce dangerous withdrawal effects. Step down your dose due to the down regulation of receptors that normally process important neurotransmitters such as serotonin, acetylcholine, glutamate, GABA and dopamine. 

2. Reduce side effects

Hydrocodone/apap (Vicodin) is known to cause constipation as its No. 1 side effect. You can and should anticipate it and take a stool softener like docusate. 

I recommend plenty of water each day, and a diet that is rich in fiber, fruits like prunes and even oatmeal. This may not help, and in that case, an over-the-counter laxative like Miralax (polyethylene glycol 3350) or a fiber supplement like Metamucil could help.

For those of you who have been on this medication or a similar one such as Oxycodone/apap (Percocet) or Oxycontin for a long time, I would like to enlighten you that constipation is the least of your worries; there is a condition termed “Narcotic Bowel Syndrome” or NBS that causes gastrointestinal hypersensitivity, and it’s terribly under-recognized.

It’s never ending and you will wind up getting CT scans, abdominal X-rays, MRIs, MRCPs, Ultrasounds, endoscopes down your throat, colonoscopies up through the bottom…and on and on. NBS is characterized by the progressive and somewhat paradoxical increase in abdominal pain despite continued or escalating dosages of narcotics prescribed in an effort to relieve the pain. I have more on this if you sign up for my newsletter at my website.

3. Never drink alcohol or take sleepers

Opioids are CNS depressant agents that slow everything down, including respiration. Alcohol does that, too, so does Benadryl and a host of benzodiazepine drugs. You should never combine two or more CNS depressants because it could slow your breathing down or stop it completely. This is how unintended deaths occur. By the same token, herbal sedatives are also CNS depressants, so do not combine your opioid medication with magnolia bark, skullcap, lavender, California poppy, lemon balm, valerian root and others.

More: Ask the Pharmacist: Gadolinium MRI contrast dye accumulates in brain

Suzy Cohen is a registered pharmacist. The information presented here is not intended to treat, cure or diagnose any condition. Visit SuzyCohen.com.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.marconews.com/story/opinion/2019/08/12/ask-pharmacist-three-tips-survive-hydrocodone-other-opioids/1965177001/